Alert archive / California / Wind Advisories in 2016

Wind Advisory 43, NWS Hanford, CA

December 23, 2016

NWS Hanford, CA issued this wind advisory at Dec 23, 2016, 9:54 AM PST. It took effect at Dec 23, 2016, 4:00 PM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Dec 23, 2016, 9:54 AM PST (17:54 UTC)
In effect from
Dec 23, 2016, 4:00 PM PST
Expired
Dec 23, 2016, 9:37 PM PST
In force
6 hr
Issued by
NWS Hanford, CA

The text

As transmitted.

115 
WWUS76 KHNX 231754
NPWHNX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
954 AM PST FRI DEC 23 2016

CAZ095-240000-
/O.NEW.KHNX.WI.Y.0043.161224T0000Z-161224T0600Z/
KERN COUNTY MOUNTAINS-
INCLUDING THE CITY OF...TEHACHAPI
954 AM PST FRI DEC 23 2016

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM PST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM
PST THIS EVENING.

* TIMING...WINDS WILL INCREASE THIS AFTERNOON AND CONTINUE THROUGH
  THIS EVENING THEN DIMINISH OVERNIGHT.

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 55 MPH.

* IMPACTS...WINDS CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
  HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 45 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DS
2 follow-up statements
924 
WWUS76 KHNX 232351
NPWHNX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
351 PM PST FRI DEC 23 2016

CAZ095-240600-
/O.CON.KHNX.WI.Y.0043.161224T0000Z-161224T0600Z/
KERN COUNTY MOUNTAINS-
INCLUDING THE CITY OF...TEHACHAPI
351 PM PST FRI DEC 23 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* TIMING...WINDS WILL CONTINUE THROUGH THIS EVENING THEN DIMINISH
  OVERNIGHT.

* WINDS...SOUTH 15 TO 25 MPH WITH GUSTS UP TO 55 MPH.

* IMPACTS...STRONG WINDS MAY BLOW DOWN LIMBS...TREES...AND POWER 
  LINES. SCATTERED POWER OUTAGES ARE EXPECTED. LIMITED 
  VISIBILITIES WILL MAKE TRAVEL DIFFICULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 45 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
540 
WWUS76 KHNX 240537
NPWHNX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HANFORD CA
937 PM PST FRI DEC 23 2016

CAZ095-240645-
/O.CAN.KHNX.WI.Y.0043.000000T0000Z-161224T0600Z/
KERN COUNTY MOUNTAINS-
937 PM PST FRI DEC 23 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HANFORD HAS CANCELLED THE WIND
ADVISORY.

THE WIND ADVISORY HAS BEEN REPLACED BY A WINTER WEATHER ADVISORY.
WINDS ARE EXPECTED TO CONTINUE TO GUST THROUGH THE OVERNIGHT HOURS
FROM THE NW 20 TO 30 MPH WITH GUSTS TO 55 MPH.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this wind advisory went out at Dec 23, 3:28 AM PST, 6 hours 26 minutes earlier.

Area forecast discussion, Dec 23, 3:28 AM PST, 6 hours 26 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
328 AM PST Fri Dec 23 2016

.SYNOPSIS...
A cold Pacific storm will move through central California today
and Saturday bringing rain and mountain snow. The storm will move
east of our area by Christmas Day and drier conditions and near
seasonable temperatures can be expected for much of next week.

&&

.DISCUSSION...
Increasing clouds ahead of the approaching storm system has kept
fog to a minimum overnight in the San Joaquin Valley. A more
unusual area of fog development is in the desert near and east of
Edwards AFB where they have received rain over the last couple of
days. Visibility may be reduced in that area through mid morning,
especially from Edwards AFB to near Barstow.

Precipitation has begun moving across the Bay Area and the
Sacramento Valley and is expected to reach Merced county near or
shortly after 4 am then spread south through the day. The deeper
moisture and heaviest precipitation spreads across the area late
this afternoon and evening. The precipitation will then become
showery by Saturday morning. By Saturday afternoon the best chance
of showers will be in the mountains with decreasing chances in the
San Joaquin Valley.

Favorable jet dynamics are expected this afternoon and evening
with our area in the LFQ of a 100 KT 300MB jet max and strong
orographics over the Southern Sierra Nevada will lead to 1 to 2
inches of liquid precipitation. A Winter Storm Warning remains in
effect for the Southern Sierra Nevada where 1 to 2 feet of snow is
anticipated above 6000 feet with higher amounts possible near the
crest. Snow levels are expected to lower to around 3000 feet by
Saturday morning as a colder airmass pushes into Central California
and the precipitation becomes showery in nature.

Brisk northwest winds are expected to accompany the colder post-
frontal airmass and wind gusts to 50 mph along with lowering snow
levels will adversely impact holiday travel over the major passes
in the Kern County Mountains. A Winter Weather Advisory remains in
effect from 400 am PST Saturday until 1000 pm PST Saturday.

Rainfall totals in the San Joaquin valley are expected to
generally be between a quarter and three quarters of an inch. With
the ground recently saturated from last week's storm expect some
nuisance flooding and some local ponding, but do not anticipate
widespread flooding from this storm. While there will be some
increased instability over our area on Saturday afternoon, do not
anticipate thunderstorm development as best CAPE remains well to
the west of our area. However, with the colder air a few ice
pellet showers cannot be ruled out.

The trough will move east of our area and into the Great Basin by
Christmas Eve with a few showers lingering over the mountains
overnight. Some upslope low clouds are expected to persist into
Christmas Day over the northern slopes of the Tehachapi Mountains
and west slopes of the Southern Sierra Nevada.

Another low drops out of the Gulf of Alaska Sunday, but is
expected to close off and drop south off the California coast
Sunday night and Monday. Both the ECMWF and GFS are in agreement
in keeping the low far enough off shore to keep us dry during this
time. The ECMWF takes this low southward Monday night and the
moves it inland Tuesday while the GFS holds it off the southern
California coast before moving it inland next Thursday night and
Friday. Either way, it looks like there will be some ridging over
central California for dry weather Tuesday through Friday.
Temperatures will generally be near or slightly above seasonal
normals. However, night and morning fog will likely be problematic
in the San Joaquin Valley next week.

&&

.AVIATION...
Expect MVFR with areas of IFR ceilings and visibility in showers in
the central San Joaquin Valley starting 15Z Friday and spreading
southward through today and into the evening. Expect widespread MVFR
and mountain obscuration IFR/LIFR over the Sierra Nevada by 18Z
Friday and into the Kern County mountains by 00Z Saturday. Across
the Kern County desert areas...VFR conditions will prevail with
southwesterly surface winds around 15-20kts with gusts around 30 kts
at times...mainly after 18Z Friday. Otherwise VFR over the next 24
hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Winter Storm Warning from 10 AM this morning to 4 PM PST
Saturday CAZ096-097.

Winter Weather Advisory from 4 AM to 10 PM PST Saturday CAZ095.

&&

public...Bean
avn/fw...BSO
synopsis...Bean

weather.gov/hanford

Nearby

Wind Advisories in California, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.